I want to start using birth control, but I get serious migraines a few times a month. Would that prevent me from being able to use birth control?
It's important to first define what you mean by serious migraines.
If you get terrible headaches but no other symptoms with the migraine, then this should not restrict you from trying any type of birth control. Some types of hormonal contraceptives may cause your headaches to get worse, but your risk of something more serious occurring is no different from a woman who does not have migraines.
However, if you mean that your migraines have other features in addition to the headaches, you should be more selective in your choice of birth control. Many people with migraines develop visual changes before the headache starts. This is called an aura. Most commonly, an aura causes blurry or distorted vision with flashing or pulsating lights.
I recommend that women who have migraines with an aura try a birth control that does not include estrogen. The evidence on this issue is not conclusive, so taking a pill or patch that contains estrogen is not totally out of the question. I think it is safer to seek an alternative. Progesterone-only pills or shots could be tried.
Women with complicated migraines, meaning there are actual neurological symptoms such as one-sided weakness or numbness during an attack, should not take estrogen. There is not enough known about progesterone-only birth control pills or shots for these women. Personally, I suggest starting with a non-hormonal method of birth control for women with complicated migraines.